Alert archive / Virginia / Frost Advisories in 2006

Frost Advisory 2, NWS Blacksburg, VA

May 23, 20066 counties in Virginia; Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this frost advisory at May 23, 2006, 3:02 PM EDT for 6 counties in Virginia; Monroe County, Summers County, West Virginia. It took effect at May 24, 2006, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 23, 2006, 3:02 PM EDT (19:02 UTC)
In effect from
May 24, 2006, 12:00 AM EDT
Expired
May 24, 2006, 8:00 AM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Craig County, VA, Giles County, VA, Montgomery County, VA, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 231902
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT TUE MAY 23 2006

...AREAS OF FROST EXPECTED OVERNIGHT...

.A LARGE AND DRY HIGH PRESSURE SYSTEM WILL BUILD SLOWLY SOUTHEAST
OUT OF THE OHIO VALLEY AND MOVE OVER THE CENTRAL APPALACHIANS AND
MID ATLANTIC REGION LATE TONIGHT AND WEDNESDAY MORNING. CLEAR
SKIES AND NEARLY CALM WINDS WILL RESULT IN UNSEASONABLY COLD
TEMPERATURES ACROSS THE AREA LATE TONIGHT INTO WEDNESDAY MORNING.

VAZ011-014-018>020-WVZ043>045-240315-
/O.NEW.KRNK.FR.Y.0002.060524T0400Z-060524T1200Z/
GILES-MONTGOMERY-CRAIG-ALLEGHANY-BATH-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...PEARISBURG...RADFORD...BLACKSBURG...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...HINTON...UNION...
LEWISBURG
302 PM EDT TUE MAY 23 2006

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY. 

CLEAR SKIES...DRY AIR...AND NEARLY CALM WINDS WILL RESULT IN
RAPID COOLING OVERNIGHT. TEMPERATURES ARE EXPECTED TO DROP INTO THE
LOWER AND MID 30S IN MANY LOCATIONS...WITH DEEPER VALLEYS AND LOW
LYING SHELTERED AREAS LIKELY TO EXPERIENCE A BRIEF PERIOD OF
FREEZING TEMPERATURES TOWARD DAYBREAK.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

WERT

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at May 23, 1:14 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 23, 1:14 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EDT TUE MAY 23 2006

.AVIATION...
EXPECT TO SEE CONTINUATION OF UNLIMITED VISIBILITIES AND CEILINGS
AT ROANOKE...LYNCHBURG...DANVILLE...BLUEFIELD...AND LEWISBURG
TERMINAL FORECAST POINTS THROUGH WEDNESDAY. LARGE AND VERY DRY
SURFACE HIGH PRESSURE SYSTEM WILL BUILD SLOWLY SOUTHEAST OUT OF
THE OHIO VALLEY AND OVER THE FORECAST AREA TONIGHT...THEN DRIFT OFF
THE MID ATLANTIC AND SOUTHEASTERN COAST LATE WEDNESDAY AFTERNOON.

SURFACE WINDS WILL BE RELATIVELY LIGHT THROUGH THE PERIOD...MAINLY
FROM THE NORTHWEST FOR THE REST OF THIS AFTERNOON...LIGHT AND
VARIABLE TONIGHT...THEN BECOME SOUTHWEST ON THE BACKSIDE OF THE
HIGH PRESSURE SYSTEM BY WEDNESDAY AFTERNOON. SKIES SHOULD REMAIN
CLEAR...WITH THE EXCEPTION OF A SLOW INCREASE IN MAINLY THIN CIRRUS
FROM WEST TO EAST LATE TONIGHT...AND ESPECIALLY ON WEDNESDAY.
&&

.PREV DISCUSSION...
 (ISSUED 1031 AM EDT TUE MAY 23 2006)

FIRE WEATHER...
FORGOT TO MENTION THAT BASED ON 12Z SOUNDINGS THE DEWPOINTS
SHOULD DROP OFF QUITE A BIT WITH MIXING TODAY - VERY DRY AIRMASS
JUST ABOVE THE BOUNDARY LAYER. MINIMUM RH THIS AFTERNOON WILL BE
AROUND 20 PERCENT MOST LOCATIONS.
&&

PREV DISCUSSION...
 (ISSUED 1019 AM EDT TUE MAY 23 2006)

SHORT TERM /REST OF TODAY/...
HIGH PRESSURE CENTERED OVER THE OHIO VALLEY CONTINUES TO BUILD
INTO THE REGION. THICKNESSES FROM MORNING SOUNDINGS AT BLACKSBURG
AND GREENSBORO WOULD INDICATE HIGH IN THE UPPER 60S TO LOWER 70S.
I LOWERED MAX TEMPS IN THE SW VA FOOTHILLS AND PIEDMONT BASED ON
THOSE 12Z SOUNDINGS...BUT WITH SOME COLD ADVECTION MAINLY EAST OF
THE BLUE RIDGE TODAY. I ALSO RAISED THE NORTH TO NORTHEAST WINDS
EAST OF THE BLUE RIDGE INTO MID AFTERNOON.
&&

PREV DISCUSSION...
 (ISSUED 544 AM EDT TUE MAY 23 2006)

SHORT TERM /REST OF TODAY/...
QUICK UPDATE TO CANCEL FROST ADVISORY. READINGS WITHIN ADVISORY AREA RANGED
FROM LOW 30S TO AROUND 40. PATCHY FROST MAY HAVE OCCURRED BUT
ONLY IN MOST FAVORED LOCATIONS AND WILL MELT VERY SOON AFTER 607 AM
SUNRISE TIME.
&&

PREV DISCUSSION...
 (ISSUED 354 AM EDT TUE MAY 23 2006)

SHORT TERM /TODAY THROUGH WEDNESDAY/...
SURFACE ANALYSIS SHOWS HIGH PRESSURE RIDGE CENTERED OVER UPPER OH
VALLEY RIDGING SOUTHEAST ACROSS THE CENTRAL APPALACHIANS. MAINLY
CLEAR SKIES AND TEMPS RANGING FROM THE MID 50S TO THE UPPER 30S
AND DEW POINTS IN THE LOWER 30S EARLY THIS MORNING. FROST ADVISORY
FOR PORTION OF THE AREA WILL PROBABLY VERIFY AT A FEW FAVORED
LOCATIONS WHERE TEMPS HAVE ALREADY FALLEN TO THE MID 30S. SURFACE
RIDGE REMAINS IN CONTROL THROUGH WED WITH MOSTLY CLEAR SKIES AND
ANOTHER COOL MORNING WED ALTHOUGH PERHAPS A FEW DEGREES WARMER
THAN THIS MORNING. MODEL DEW POINTS ARE SLIGHTLY HIGHER BUT WILL
LET DAY SHIFT EVALUATE NEED FOR A FROST ADVISORY AFTER ASSESSING
FROST COVERAGE FROM THIS MORNING.

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
INCREASING HIGH CLOUDS THURSDAY AS HIGH LEVEL RH SHOWS A SUBSTANTIAL
INCREASE ACROSS THE REGION. LOWERED TEMPS SLIGHTLY BUT STILL
EXPECT A WARM DAY WITH TEMPS AOA 80 IN MOST LOCATIONS FROM THE
BLUE RIDGE EAST. APPROACHING MIDWEST SHORT-WAVE AND ASSOCIATED
SURFACE FRONT WILL BRING INCRSG PCPN CHANCES FOR LATER THU INTO
FRI. SPC DAY 3 OUTLOOK SHOW SLIGHT RISK REACHING FAR WESTERN
BORDER OF THE CWA BY 12Z FRI AS DEW POINTS INTO THE LOWER 60S AND
STRENGTHENING MID-LEVEL WIND FIELDS ARE ANTICIPATED. STILL
CARRYING ROUGHLY 40 POPS FRIDAY AS SOMEWHAT FAVORABLE DYNAMICS ARE
OFFSET BY SUBSTANTIAL CLOUDINESS INHIBITING INSTABILITY.

BASICALLY DRY MEMORIAL DAY WEEKEND FORECAST NOW A LITTLE MORE
QUESTIONABLE AS 18Z AND 00Z GFS RUNS DEVELOP A CUT-OFF UPPER
SYSTEM OVER THE MID ATLANTIC WHILE ECMWF AND CANADIAN SHOW
AMPLIFIED RIDGE OVER THE EASTERN US WITH UPPER LOW DISPLACED TO
THE SOUTHEAST. HOWEVER...MADE NO CHANGES IN THE EXTENDED GRIDS AS
NCEP PREEPD DISCOUNTED THE GFS SOLUTION AS AN OUTLIER.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

WERT
Hazardous weather outlook, May 23, 6:34 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 AM EDT TUE MAY 23 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241045-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
634 AM EDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Frost Advisories in Virginia, 2006Frost Advisories in West Virginia, 2006Every frost advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.